It's been called "The Great Impostor" because the long-term use of topical corticosteroids, a common skin therapy to reduce inflammation and redness, can actually cause rosacea-like symptoms.
Corticosteroids are medications that are similar to natural hormones produced in the body. These hormones help regulate a variety of important bodily functions, including the immune system. Corticosteroid medications are therefore often prescribed to treat inflammation, such as rheumatoid arthritis, lupus and inflammatory bowel disease.
Topical corticosteroids may be the treatment of choice for some skin diseases, including dermatitis and vitiligo. Dermatologists usually recommend using such medications for a limited time, however, because they can be a potent skin irritant whose adverse effects often resemble rosacea.
In a recent study, researchers examined 75 patients (62 women, 13 men) between the ages of 18 and 60 who had steroid-induced rosacea-like dermatitis. The patients had used topical corticosteroids for anywhere from three months to 10 years. More than 90 percent suffered facial redness and hotness, and 97 percent reported burning or itching. More than three quarters suffered from telangiectasia (visible blood vessels), and 40 percent had the bumps and pimples associated with subtype 3 (papulopustular) rosacea. Many patients reported emotional stress, heat or sun exposure as triggers for their outbreak of symptoms.
The good news is that effective treatment of rosacea-like symptoms due to topical corticosteroids is usually very simple: stop using the medication. It is important to work with your doctor to determine the best approach for your individual case.